Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 21, 2003, 10:01 PM CDT for Cooper County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 10:01 PM CDT (03:01 UTC)
- Expired
- Aug 21, 2003, 11:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cooper County, MO
The radar
The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1640 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2399 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 220301
SVREAX
MOC053-220400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1001 PM CDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COOPER COUNTY IN CENTRAL MISSOURI
* UNTIL 1100 PM CDT
* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED NEAR BOONVILLE...AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAMINE BY 1015 PM CDT.
PILOT GROVE BY 1040 PM CDT.
BELLAIR BY 1050 PM CDT.
BUNCETON BY 1055 PM CDT.
NEW LEBANON BY 1100 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3872 9268 3873 9301 3886 9304 3898 9284
3898 9272 3896 9259 3879 9266
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:29 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Aug 21, 3:29 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 329 PM CDT THU AUG 21 2003 329 PM... HEAT AND THE POTENTIAL FOR THUNDERSTORMS DOMINATED THE FORECAST TODAY. A WEAK FRONT...THAT THE MODELS HAVE BEEN ADVERTISING...HAS PUSHED ITS WAY INTO NORTHERN MISSOURI THIS AFTERNOON...AND WAS LANGUISHING ACROSS EAST CENTRAL KANSAS INTO NORTHEASTERN MISSOURI. BY 2 PM MOST STATIONS HAD BROKEN THE TRIPLE DIGIT MARK. WEAK INSTABILITY FROM SURFACE HEATING THIS MORNING POPPED OFF A SMALL SHORT LIVED SHOWER NEAR THE CITY OF LEAVENWORTH AROUND NOON. DESPITE THE HOT SURFACE TEMPERATURES TODAY...STORM DEVELOPMENT ALONG THE FRONT SEEMS TO HAVE BEEN INHIBITED BY WARM 500MB TEMPS. SURFACE CONVERGENCE ALONG THE FRONT HAS BEEN WEAK AT BEST...AND THE UPPER LEVEL DYNAMICS ARE JUST NOT THERE. CURRENT SATELLITE AND RADAR IMAGES SUGGEST THAT ANY STORMS THAT DO POP LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE SOUTH OF I-70. THE EXPECTATION IS THAT AN ISOLATED STORM OR TWO COULD BE SEVERE...WITH THE POTENTIAL FOR HAIL AND STRONG WINDS. THE THREAT WILL DIMINISH AFTER SUNSET. TOMORROW WE WILL SEE A RESPITE FROM THE HOT TEMPERATURES AS THE SLIGHTLY COOLER AIRMASS BEHIND TODAYS COOL FRONT SETTLES ACROSS THE AREA. TEMPERATURES WILL STILL RANGE THROUGH THE 90S...BUT HEAT INDICIES WILL BE BELOW 105. HENCE...THE HEAT WARNINGS AND ADVISORIES WILL BE ALLOWED TO EXPIRE THIS EVENING. THE COOLER TEMPERATURES WILL NOT LAST TOO LONG AS MORE HOT AIR WILL ARRIVE FOR SUNDAY AND MONDAY PUSHING TEMPS BACK INTO THE UPPER 90S. A EAST PACIFIC WAVE WILL PUSH A FLATTENED WEST CONUS RIDGE INTO THE MIDWEST BY SUNDAY. THIS WILL BRING A RETURN OF 850MB TEMPS IN THE MID 20S FOR THE WEST HALF OF MISSOURI AND ALL OF KANSAS BY LATE IN THE WEEKEND. IN THE MEDIUM RANGE THE ECMWF AND CANADIAN MODELS LOOK TO HAVE THE BEST HANDLE ON TEMPERATURES FOR NEXT WEEK...AS THE GFS CONTINUES TO DISPLAY A COOL BIAS. SO...I HAVE CONTINUED TO GO WELL ABOVE GUIDANCE VALUES...BUT I ONLY TWEAKED GOING TEMPS UP A DEGREE OR TWO. THE REMAINDER OF THE FORECAST LOOKS DRY AS A LOCALLY ZONAL FLOW LOOKS TO KEEP ANY PRECIP TO OUR NORTH NEXT WEEK. CUTTER 200 AM... ANOTHER DAY OF HIGH HEAT BEFORE BRIEF RELIEF IN THE FORM OF A WEAK COLD FRONT TO MOVE ACROSS THE CWA THIS AFTERNOON AND TONIGHT. AS OF EARLY THIS MORNING...THE FRONT WAS LOCATED FROM SW NEBRASKA TO SOUTHWEST MINNESOTA...LITTLE BEHIND SCHEDULE AS PER MODELS. MODELS ALL AGREE IN SLOWLY PUSHING THE FRONT TO NEAR A MKC TO IRK LINE BY LATE THIS AFTERNOON AND OUT OF THE CWA SHORTLY AFTER MIDNIGHT. MESOETA STILL SUGGEST RELATIVELY STRONG H7 CAP IN PLACE THIS AFTERNOON. HOWEVER WITH STRONG SURFACE HEATING...SLIGHT RETROGRESSION OF UPPER RIDGE...AND MODERATE INSTABILITY AND RELATIVELY STEEP MID LEVEL LAPSE RATES...BELIEVE CONVERGENCE ALONG FRONT WILL BE ABLE TO TRIGGER A WIDELY SCATTERED TO SCATTERED THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY NIGHTTIME HOURS. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. AS FAR AS THE HEAT IS CONCERNED...COMPRESSIONAL HEATING IN ADVANCE OF THE FRONT TO ENHANCE ALREADY HOT AIR MASS FOR WEST CENTRAL AND NORTHEAST ZONES. SLIGHTLY COOLER AIR MAY FILTER INTO EXTREME NORTHERN ZONES LATE THIS AFTERNOON...BUT NOT SOON ENOUGH TO PRECLUDE DROPPING HEAT ADVISORY. AS A RESULT...WILL MAINTAIN ALL ADVISORIES AND WARNINGS CURRENTLY IN EFFECT. DO NOT PLAN ON EXTENDING ANY HEADLINES PAST THIS EVENING AS COOLER AIR MASS WILL PROVIDE RELIEF. SURFACE HIGH TO BUILD INTO CWA LATE TONIGHT AND FRIDAY WILL PROVIDE SOME RELIEF FROM THE HEAT AND HUMIDITY. HOWEVER...GUIDANCE TEMPERATURES FOR TONIGHT THROUGH SATURDAY NIGHT LOOK A LITTLE TOO COOL...ESPECIALLY FOR FRIDAY AFTERNOON. DB 940 PM... DECIDED TO DROP MENTION OF CONVECTION FOR REST OF TONIGHT IN PUBLIC FORECASTS. WILL GO WITH SLIGHT CHANCE POPS OVER SOUTHERN HALF OF FORECAST AREA. LOW LEVEL CONVERGENCE AND LOSS OF DAYTIME HEATING HAS SHUT DOWN THE ISOLATED EAST CENTRAL KS AND NORTHERN MO ACTIVITY... DESPITE THE PRESENCE OF THE UPSTREAM VORTICITY CENTER. NOT MUCH HOPE FOR THUNDERSTORMS TILL LATE TOMORROW AFTERNOON AND EVENING WHEN COLD FRONT DROPS SOUTH FROM IA. KEEP YOUR FINGERS AND LEGS CROSSED. MJ 1140 AM... AN UPDATE TO THE FORECAST HAS BEEN ISSUED DEALING WITH CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. I EXPECT SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT BY MID AFTERNOON OVER EXTREME NORTHWEST MISSOURI...WITH ACTIVITY SPREADING SOUTH AND EAST THIS EVENING. WATER VAPOR IMAGERY SHOWS THREE DISTINCT FEATURES. 1) A PLUME OF MID AND UPPER LEVEL MOISTURE FROM NORTHERN OKLAHOMA THROUGH EASTERN KANSAS INTO SOUTHWEST IOWA. 2) THE UPPER LEVEL TROUGH OVER EASTERN SOUTH DAKOTA SURGING EAST. 3) A MESOSCALE CONVECTIVE VORTEX (MCV) NEAR WICHITA MOVING NORTHEAST. THE 12Z TOPEKA SOUNDING HAS A GOOD DEAL OF ELEVATED INSTABILITY WITH ABUNDANT MOISTURE BETWEEN 700MB AND 800MB. WIND PROFILERS SUGGEST DEEP LAYER CONVERGENCE IN THE 700MB TO 500MB LAYER...SO AS TEMPERATURES APPROACH 100 DEGREES ID EXPECT CONVECTION TO FIRE SIMILAR TO SOUTHERN NEBRASKA THE LAST FEW DAYS. A FEW STORMS DURING THE HOTTEST PART OF THE DAY WILL BE SEVERE WITH INVERTED V SOUNDINGS FAVORABLE FOR BRIEF DAMAGING WIND GUSTS. AREAS FROM SAINT JOSEPH TO BETHANY ARE MOST FAVORED THIS AFTERNOON WITH ACTIVITY MOVING EAST WITH THE SHORTWAVE THIS EVENING. SCATTERED ACTIVITY COULD MAKE IT AS FAR SOUTH AS KANSAS CITY AS THE MOISTURE PLUME AND WICHITA MCV INTERACT. KOCH IN THE EXTENDED PERIOD...AREA WILL EXPERIENCE A REPRIEVE FROM TRIPLE DIGIT TEMPERATURES...BUT THINGS WILL HEAT UP AGAIN BY LATE IN THE WEEKEND. EC/CMC ENSEMBLES DEPICT 850 TEMPS OF 20-24C ADVECTING BACK INTO THE AREA BY 12Z SUNDAY. MODELS KEEP SOME RESIDUAL 850 MOISTURE AROUND ON SUNDAY...BUT AS 850 FLOW STRENGTHENS AND VEERS...MOISTURE MIXES OUT...PRIMING AREA FOR MORE SIGNIFICANT WARMUP ON MONDAY. WEAK FRONT TRIES TO APPROACH THE AREA MONDAY NIGHT INTO TUESDAY ...BUT UPPER FLOW IS NOT TOO CONDUCIVE FOR MUCH OF FRONTAL PUSH. BELIEVE FRONT WILL WEAKEN SIGNIFICANTLY OR WASH OUT BEFORE MAKING INTO CWA...SO WILL LEAVE FORECAST DRY FOR NOW. SHORTWAVE ROTATING ACROSS CANADA...WILL HELP SUPPRESS UPPER RIDGE BY THE MIDDLE OF NEXT WEEK...SO TEMPERATURES LIKELY WILL EDGE DOWN A LITTLE MORE. SF .EAX... KS...EXCESSIVE HEAT WARNING THROUGH THIS EVENING FOR ZONES KSZ103>105. HEAT ADVISORY THROUGH THIS EVENING FOR ZONES KSZ025...KSZ102...KSZ057...KSZ060. MO...EXCESSIVE HEAT WARNING THOUGH THIS EVENING FOR ZONES MOZ028>029...MOZ037. HEAT ADVISORY THROUGH THIS EVENING FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ030>033...MOZ038>040...MOZ0 43>046...MOZ053>054.
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 9 hours 1 minute before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU AUG 21 2003 ...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING EXCEPT IN THE KANSAS CITY METRO WHERE AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THIS EVENING... ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED LATE THIS AFTERNOON INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON TEMPERATURES WILL ONCE AGAIN APPROACH 100 DEGREES ACROSS FAR NORTHERN MISSOURI AND EXCEED 100 DEGREES ACROSS THE REST OF THE AREA. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN SEVERAL HOURS OF HEAT INDICES FROM 105 TO 113 DEGREES. RELIEF IS EXPECTED FROM THE HEAT TONIGHT AND FRIDAY AS A FRONT WILL BRING COOLER AIR TO THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM ST. JOSEPH TO UNIONVILLE. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT TEMPERATURES WILL ONCE AGAIN RETURN SUNDAY AND MONDAY. HEAT INDICES WILL ONCE AGAIN APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. STOFLET
In the hours before
Local storm report, Aug 21, 7:42 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 3 SE SALISBURY MO 60 MPH TSTM GUST
08/21/03 CHARITON REPORTED BY PUBLIC.
MJLocal storm report, Aug 21, 9:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 2 N SEDALIA MO 70 MPH TSTM GUST
08/21/03 PETTIS REPORTED BY STORM
SPOTTER.Local storm report, Aug 21, 9:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM GUNN CITY MO .88 INCH HAIL
08/21/03 CASS REPORTED BY PUBLIC.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 47 min |
| Aug 21, 9:37 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 53 min |
| Aug 21, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 67 min |
| Aug 21, 10:27 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.